Ohio, 2018Flash Flood and Damaging Winds in Ohio, August 10, 2018
August 10, 2018 · NWS CLE · 3 events in 3 counties and zones
A warm front lifted north into northern Ohio causing showers and thunderstorms to develop. A couple of the thunderstorms became severe and produced some storm damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north into northern Ohio causing showers and thunderstorms to develop. A couple of the thunderstorms became severe and produced some storm damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 10, 12:27 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 10, 12:27 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
127 PM EDT Fri Aug 10 2018
.SYNOPSIS...
A cold front will cross the area between today and Saturday. An
upper low will be across the region Sunday and Monday. The next
weather system will be around for Thursday and Friday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Showers and thunderstorms continue to develop from Ottawa county
southeast toward Akron-Canton. This trend will continue through
the afternoon and spread slowly south. Lake shadow is developing
now and should keep convection from developing near the
lakeshore further east or over the lake. Northeast Ohio and
northwest Pennsylvania should remain quiet through the afternoon
as well.
Previous Discussion...
No changes to the forecast with this early morning update.
Parts of the area are within/near both the SPC Marginal Risk for
severe and the WPC Marginal Excessive rain. Shear is really
lacking. PWs will remain shy of 2 inches, but storm motions will
be 10 knots or less. Much of that area could use rain too. So
risk is minimal. Front has reached the lakeshore with BKL and
Walnut Creek beach buoy with northeast winds. Previous
discussion...One can pick out the front laying along the long
axis of the lake early this morning with a wind shift to the
northeast north of the front. A couple of weak waves of low
pressure will work along the front today as it slowly presses
onshore and makes it toward the US 30 corridor. Will continue to
have the gradient in precip chances from north to south; with
the highest chances south of US 30. Did increase PoPs to likely
from Marion to Mt Vernon where instability should be best.
Guidance temperatures clustered close together, but went a
degree or two higher as guidance has been running a touch cool
and neutral temp advection with this front.
Precip chances/coverage diminishes with loss of heating for
tonight, but maintain some PoPs through the night with the front
in the vicinity of the southern counties. A narrow window exists
Saturday across the far south when redevelopment of
showers/thunderstorms would take place before the front sinks
further southward. Lows and highs will continue to be similar to
recent past and climatology.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The new guidance coming in still shows a cutoff upper low
developing over the area on Sunday. However...things appear to
be changing at the surface with the low development now east of
the area. This keeps the brunt of the precip east of the local
area and have had to make some changes to the forecast. Have
backed off on precip chances most of the period and have
actually gone dry for a couple periods in the west. I would not
be surprised if the I-75 corridor remains dry the entire short
term period. The 00z ECMWF is showing moisture rotating around
the low and into NW OH on Monday so have left a small chance in
for continuity. Even at the east end of the area precip coverage
will likely be no more than scattered with best chances perhaps
on Monday. Given the further east location of the surface low
some drier air may be able to filter into the region. Have gone
ahead and lowered low temps a degree or two. Highs during the
period will be near normal.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
The upper low is forecast to finally exit to the northeast on
Tuesday. The GFS is a little faster than the new ECMWF. Will
trend toward the slower solution which means there could be some
lingering precip in the east on Tuesday. Will however dry out
all areas Tuesday night. The models are still hinting at another
wave arriving on Wednesday so will introduce more precip
chances during the day. This system seems a little more vigorous
than recent storms and we could end up seeing widespread
rainfall. However...given recent model inconsistencies will keep
the precip mention in the chance category for now. No big warm
up or cool down is expected and high temperatures will continue
to average near normal.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
Showers and thunderstorms continue to develop from just west of
Cleveland toward the Akron-Canton area. This activity will
continue to develop through the afternoon and move south and
southeast. Erie and Youngstown should remain free of the
activity at this time. Thunderstorms have the potential to produce
gusts to 35 to 40 knots and heavy rain. Expecting VFR overnight
into tomorrow with winds returning to light and variable.
OUTLOOK...Non-VFR possible through Monday and possibly Wednesday.
&&
.MARINE...
A cold front over the lake will push south of the lake early
this morning. The flow will become northeast behind the front.
Northeast flow will then continue through at least Monday.
Speeds most of the time will be in the 10 to 15 knot range and
am not expecting small craft conditions. A weak ridge will try
to move across the lake on Tuesday which will finally return the
flow to the west or southwest.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Oudeman
NEAR TERM...Lombardy/Oudeman
SHORT TERM...Kubina
LONG TERM...Kubina
AVIATION...Lombardy
MARINE...Kubina
Hazardous weather outlook, Aug 10, 3:00 AM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
400 AM EDT Fri Aug 10 2018
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-111100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
400 AM EDT Fri Aug 10 2018
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 1:20 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Cleveland OH
220 PM EDT FRI AUG 10 2018
OHZ010-019-020-028>031-101900-
Crawford-Huron-Richland-Medina-Lorain-Ashland-Wayne-
220 PM EDT FRI AUG 10 2018
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HURON...
RICHLAND...SOUTHWESTERN MEDINA...ASHLAND...WESTERN WAYNE...
NORTHEASTERN CRAWFORD AND SOUTHWESTERN LORAIN COUNTIES...
At 218 PM EDT, radar indicated strong thunderstorms scattered along
a line extending from near West Salem to near Shelby to near New
Washington. Movement was east at 15 mph.
Wind gusts up to 50 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4072 8272 4087 8287 4109 8281 4114 8217
4099 8169 4081 8195 4067 8212
TIME...MOT...LOC 1818Z 291DEG 12KT 4103 8215 4091 8259 4092 8282Thunderstorm Wind, Summit
- When
- August 10, 1:58 PM EST
- Where
- Summit County, 1.38 mi W of Copley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.098, -81.656
Thunderstorm winds downed a tree near the intersection of State Routes 21 and 162.
Thunderstorm Wind, Holmes
- When
- August 10, 3:07 PM EST
- Where
- Holmes County, 1.09 mi WSW of Berlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.566, -81.820
Thunderstorm winds downed two trees west of Berlin along County Road 201.
Flash Flood, Mahoning
- When
- August 10, 4:15 PM EST to 9:00 PM EST
- Where
- Mahoning County, 1.47 mi S of Coltsville Center to 2.15 mi NNE of Boardman
- Cause
- Heavy Rain
- Property damage
- $1.1 million
- Reported by
- Emergency Manager
- Coordinates
- 41.059, -80.570
Two rounds of thunderstorms moved into the Boardman areas of Mahoning County, one around 430 PM and the second around 530 PM. The intensity of the first storm caused immediate runoff in the area. This resulted in nuisance flooding of low lying and poor drainage areas. However the second storm exasperated flooding and elevating the severity almost instantaneously. The storm total rainfall was around 4 to 6 inches over about a 60-90 min period. In all 238 homes were affected, 101 had minor damage, 1 had major damage, and 4 were destroyed. The severe flooding impacts occurred around 515 PM to 530 PM and continued through the evening.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in Ohio, August 10 to 11, 20181 injured · $79,000 · 55 kt wind · 11 events
- Damaging Wind and Lightning Strikes in Mississippi, August 10, 20184 injured · $15,000 · 55 kt wind · 4 events
- Flash Flood in New Mexico, August 10, 2018$50,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, August 10, 201819 events
- Flash Flooding and Dust Storm in Arizona, August 10 to 11, 2018$11,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 10, 2018$12,000 · 1.5 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 10, 201852 kt wind · 6 events
- Damaging Winds in Oklahoma, August 10 to 12, 201861 kt wind · 6 events
- Flash Flooding and Hail in Arizona, August 10, 2018$4,000 · 1.75 in hail · 4 events
- Damaging Winds in Alabama, August 10, 201850 kt wind · 4 events
- Hail and Damaging Wind in Texas, August 10, 2018$1,000 · 51 kt wind · 3 events
- Flash Flooding and Heavy Rain in West Virginia, August 10, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777283, 777284, 778808.